South Dakota, 2018

Damaging Wind in South Dakota, May 7, 2018

May 7, 2018 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm produced wind gusts near 60 mph in the Belle Fourche area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced wind gusts near 60 mph in the Belle Fourche area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 7, 1:20 PM MST, 2 hours 15 minutes earlier.

Area forecast discussion, May 7, 1:20 PM MST, 2 hours 15 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
220 PM MDT Mon May 7 2018

.DISCUSSION...(This Evening Through Monday)
Issued at 220 PM MDT Mon May 7 2018

Latest upper level analysis shows the ridge axis over the
northern plains with a shortwave trough pushing into eastern
Montana. At the surface, a trough extends through western South
Dakota into eastern Wyoming. Temperatures are currently in the 70s
and 80s.

The shortwave trough over Montana will move into the area over the
next few hours. Low level moisture continues to increase, but is
limited as dew points are only in the 40s. However, the moisture is
still sufficient, especially when combined with surface heating,
deep mixing, and very steep mid-level lapse rates supporting CAPE of
250-1000 J/kg through the early evening. Shear profiles indicate
that the severe threat looks marginal at this time, with gusty winds
due to inverted-v profiles and small to moderate sized hail being
the main threats. The severe potential should weaken by late evening
given decreasing instability and increasing inhibition as the storms
move east.

Chances for showers and thunderstorms will once again be possible on
Tuesday with unstable cyclonic flow overhead, sufficient low level
moisture and daytime heating. For Wednesday, the upper ridge begins
to flatten and move east as a long wave trough begins to move into
the western CONUS. This would mean Wednesday would be the last of
the warm days until next week. A cold front will back into the
region Thursday into Friday, which would mean cooler temperatures
and increasing chances for precipitation. The western longwave
trough and associated cold front will push through this weekend,
keeping the cool and unsettled conditions in place. In addition to
the below average temperatures, windy conditions are expected for
Saturday and Sunday.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Tuesday)
Issued At 1127 AM MDT Mon May 7 2018

Scattered thunderstorms will move across the area this afternoon
and evening. MVFR/local IFR conditions are possible from the
strongest storms. Otherwise VFR conditions are expected.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...MLS
AVIATION...7
Hazardous weather outlook, May 7, 2:13 AM MST, 13 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
313 AM MDT Mon May 7 2018

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-081300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
313 AM MDT Mon May 7 2018 /413 AM CDT Mon May 7 2018/

This Hazardous Weather Outlook is for western South Dakota and
northeastern Wyoming.

.DAY ONE...Today and Tonight

Scattered afternoon and evening thunderstorms are expected this
afternoon and evening. Widespread severe weather is not expected.
However, a few storms could be strong to severe, with hail and
gusty winds possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A near daily chance of showers and thunderstorms are expected this
week. Widespread severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, May 7, 1:51 PM MST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Rapid City SD
251 PM MDT MON MAY 7 2018

WYZ056-057-072130-
Wyoming Black Hills WY-Western Crook WY-
251 PM MDT MON MAY 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CROOK COUNTY UNTIL
330 PM MDT...

At 251 PM MDT, Doppler radar was tracking a strong thunderstorm near
Keyhole Reservoir, or 27 miles west of Sundance, moving northeast at
15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hulett, Carlile, Devils Tower National Monument, Warren Peak, Devils
Tower Junction and Keyhole Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4431 10495 4446 10507 4470 10461 4447 10441
TIME...MOT...LOC 2051Z 246DEG 11KT 4443 10493

Carstens
Special weather statement, May 7, 2:31 PM MST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Rapid City SD
331 PM MDT MON MAY 7 2018

WYZ056-057-071-072215-
Northeastern Crook WY-Wyoming Black Hills WY-Western Crook WY-
331 PM MDT MON MAY 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CROOK COUNTY UNTIL
415 PM MDT...

At 330 PM MDT, Doppler radar was tracking a strong thunderstorm near
Devils Tower National Monument, or 18 miles northwest of Sundance,
moving east at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hulett, Alva, Aladdin, Bear Lodge Campground, Cook Lake and Devils
Tower Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4449 10469 4466 10476 4484 10415 4456 10407
TIME...MOT...LOC 2130Z 254DEG 26KT 4460 10463

Carstens
Special weather statement, May 7, 2:47 PM MST, 48 minutes before
Special Weather Statement
National Weather Service Rapid City SD
347 PM MDT MON MAY 7 2018

SDZ012-025-WYZ057-071-072215-
Butte SD-Northern Foot Hills SD-Northeastern Crook WY-
Wyoming Black Hills WY-
347 PM MDT MON MAY 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BUTTE...NORTHWESTERN
LAWRENCE AND EAST CENTRAL CROOK COUNTIES UNTIL 415 PM MDT...

At 347 PM MDT, Doppler radar was tracking a strong thunderstorm near
Beulah, or 11 miles northwest of Spearfish, moving east at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Belle Fourche and Beulah.

This Includes...
 Interstate 90 in South Dakota between Mile Markers 1 and 6.
 Interstate 90 in Wyoming between Mile Markers 205 and 207.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4451 10410 4465 10415 4479 10380 4455 10372
TIME...MOT...LOC 2147Z 253DEG 17KT 4458 10405

Carstens
Special weather statement, May 7, 3:13 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Rapid City SD
413 PM MDT MON MAY 7 2018

SDZ024-025-072300-
Northern Black Hills SD-Northern Foot Hills SD-
413 PM MDT MON MAY 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAWRENCE COUNTY UNTIL
500 PM MDT...

At 413 PM MDT, Doppler radar was tracking a strong thunderstorm over
southeastern Spearfish, moving east at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Spearfish, Deadwood, Whitewood, Saint Onge, Crow Peak, Apple Springs,
Bridal Veil Falls and Spearfish Canyon.

This Includes Interstate 90 in South Dakota between Mile Markers 1
and 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4438 10357 4437 10395 4457 10406 4461 10364
TIME...MOT...LOC 2213Z 266DEG 16KT 4450 10390

Carstens
Local storm report, May 7, 3:24 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
424 PM MDT MON MAY 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND GST     2 SE HULETT             44.66N 104.57W
05/07/2018  M51 MPH          CROOK              WY   AWOS

&&

KDS
Local storm report, May 7, 3:31 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
431 PM MDT MON MAY 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     TSTM WND GST     1 N DOWNTOWN BELLE FOUR 44.68N 103.85W
05/07/2018  M52 MPH          BUTTE              SD   MESONET

&&

KDS

The radar

The Rapid City radar (KUDX), 105 km away, was scanning. The volume nearest the first event began at 22:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Butte

When
May 7, 3:35 PM MST
Where
Butte County, 4 mi N of Belle Fourche
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
44.728, -103.850

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744106.